Hail, Spokane
- When
- August 21, 10:55 AM PST to 10:57 AM PST
- Where
- Spokane County, Dishman to 1 mi NNW of Dishman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.650, -117.270
A severe thunderstorm dumped quarter sized hail in Dishman.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A severe thunderstorm dumped quarter sized hail in Dishman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 21, 8:53 AM PST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 953 AM PDT THU AUG 21 2008 .SYNOPSIS... AN UNUSUALLY DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE INLAND NORTHWEST THROUGH LATE TODAY....BRINGING WET...BREEZY...AND COOL CONDITIONS TO THE AREA. WARMER TEMPERATURES AND DRY CONDITIONS ARE EXPECTED FOR THE WEEKEND AS UPPER RIDGING TRIES TO BUILD INTO THE REGION. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS UPPER LOW SPINNING OVER SOUTHERN BC BUT MOVING EASTWARD AT A FAIRLY GOOD CLIP. SEVERAL MINOR VORT LOBES ROTATING AROUND THIS LOW BUT THE MAIN ONE WELL BE CONCERNED WITH IS CURRENTLY OVER THE NORTHERN CASCADES. RADAR ECHOES ARE ALREADY INCREASING IN ASSOCIATION WITH THIS VORT LOBE. MORNING SUNSHINE IS ALLOWING THE ATMOSPHERE TO DESTABILIZE WITH -20C COLD CORE AT 500MB LAPSE RATES ARE DECENTLY STEEP. PATTERN IS MORE SIMILAR TO APRIL OR MAY RATHER THAN AUGUST. THE CURRENT SPEED OF THIS VORT LOBE IS A LITTLE TOO FAST TO REALLY MAXIMIZE ITS LIFT WITH THE AFTERNOON HEATING. AS SUCH THE CONVECTION WONT BE AS EFFICIENT AS IT COULD HAVE BEEN IF THIS VORT MAX WERE 3-6 HOURS SLOWER. ALSO THE DIV-Q PROGS FROM BOTH MODELS SHOW THE LARGER SCALE LIFT IS CURRENTLY MAXIMIZED OVER OUR AREA RIGHT NOW...AND BY THIS AFTERNOON IT WILL BE MOVING INTO WESTERN MONTANA WITH STRONG SUBSIDENCE/SINKING IN ITS WAKE. THIS WILL HINDER CONVECTIVE DEVELOPMENT AND LIMIT THE TOPS OF THE CONVECTION. AS SUCH WELL SEE WIDESPREAD SHALLOW CONVECTIVE SHOWERS THROUGH THE REMAINDER OF THE DATA WITH ISOLATED THUNDERSTORMS. AS USUAL THE MAIN ACTIVITY WILL BE OVER THE NORTHERN/EASTERN MOUNTAINS WHERE THE COLD POOL ALOFT IS LOCATED AND UPSLOPE LIFT WILL AID THE CONVECTION. I DONT EXPECT ANY OF THESE THUNDERSTORMS TO BECOME SEVERE. SHOWER ACTIVITY SHOULD SHUT DOWN VERY QUICKLY THIS EVENING AS THE DYNAMICS MOVE WELL EAST OF OUR AREA. AS SKIES CLEAR AND WINDS DECREASE WERE IN FOR A FAIRLY CHILLY NIGHT. WILL BE ADDRESSING THIS MORE WITH THE AFTERNOON DISCUSSION. RJ && .AVIATION... WIDESPREAD SHOWER AND ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED OVER THE AREA EAST OF REPUBLIC TO KALW TODAY...WITH JUST ISOLATED SHOWERS TO THE WEST OF THIS LINE. SOME MVFR CONDITIONS ARE POSSIBLE WITH THESE SHOWERS ALONG WITH SOME SMALL HAIL. SHOWERS WILL QUICKLY DIE OFF THIS EVENING GIVING WAY TO CLEARING SKIES. SOME VALLEY FOG IS POSSIBLE OVER THE NORTHERN/EASTERN VALLEYS BY FRIDAY 12Z. FOG IS ALSO POSSIBLE AS THE KGEG/KSFF/KCOE SITES FRIDAY MORNING BUT THIS WILL DEPEND ON HOW MUCH RAIN WE RECEIVE IN THE SPOKANE METRO AREA TODAY. RJ && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 67 46 77 51 84 58 / 60 10 0 0 0 0 COEUR DALENE 64 43 76 47 82 51 / 70 20 0 0 0 0 PULLMAN 64 41 77 45 83 50 / 60 20 0 0 0 0 LEWISTON 73 51 84 57 89 59 / 60 20 0 0 0 0 COLVILLE 67 41 81 45 86 49 / 60 10 0 0 0 0 SANDPOINT 64 40 74 43 81 44 / 80 20 0 0 0 0 KELLOGG 61 46 76 51 82 54 / 80 30 10 0 0 0 MOSES LAKE 76 48 82 52 88 55 / 20 0 0 0 0 0 WENATCHEE 76 51 83 57 87 60 / 20 10 0 0 0 0 OMAK 76 46 83 52 87 56 / 40 10 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 521 AM PDT THU AUG 21 2008 IDZ001>004-026-027-WAZ031>038-041>044-221230- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 521 AM PDT THU AUG 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 27 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130473.